Medical professionals may use lidocaine to temporarily numb small areas of a person’s body before procedures. Absorbing too much lidocaine or prolonging exposure increases the chances of a lidocaine overdose.
Lidocaine is a local anesthetic and
Nerve or neurotoxicity
This article examines lidocaine overdose, how much is too much, risks and side effects, and more.
Lidocaine works by blocking specific sodium channels in neurons, the body sending pain signals to the brain.
Blocking these channels also allows it to stop or decrease muscle contractions, making it useful for treating
A medical professional can administer lidocaine topically, by injection, or as an inhalable mist. People can also use prescription lidocaine patches at home.
It is possible to overdose on lidocaine. Prolonged exposure to standard doses, absorption of large doses of lidocaine through the skin, or large injections into widespread areas may result in toxicity.
Toxicity is when a substance poisons the bloodstream, leading to negative and possibly dangerous effects. It can cause cognitive and physical symptoms.
Experts do not know exactly how common lidocaine toxicity is across all its uses. However, a
Doctors can control the absorption rate using other medications. In such cases, the toxicity threshold may rise to 7 mg/kg.
Lidocaine overdose can affect a person’s nervous and bodily functions in what is known as local anesthetic systemic toxicity (LAST).
Symptoms are often related to the central nervous system (CNS) due to how quickly lidocaine can cross into the brain.
Symptoms of lidocaine toxicity may include:
- visual changes
- nausea and vomiting
- burning or prickling sensation in the extremities
- hot and cold sensations
- slurred speech
- difficulty swallowing
In the event of systemic or severe lidocaine toxicity, symptoms may include:
- muscle tremors
- respiratory depression
- cardiac depression
LAST may also be more likely in people with certain health conditions that affect their ability to absorb the anesthetic.
- advanced age
- cardiac conditions
- liver complications
- metabolic disorders
Professionals diagnose lidocaine toxicity in the clinical setting. They determine this by timing the symptoms in relation to the lidocaine dose and when they administered it.
Even small, appropriate amounts of lidocaine that unintentionally enter an artery
It is possible for doctors to measure the amount of lidocaine in the blood. However, the results may take too long for them to diagnose and treat it in time, so doctors may rely on observing symptoms.
Diagnostic imaging can help rule out other causes of CNS symptoms or pain.
Treatment for lidocaine overdose will depend on the severity of toxicity.
In cases of potentially life threatening LAST,
They may administer emergency medications, such as:
They may also use lipid emulsion therapy. It
In mild cases of lidocaine overdose, doctors may only need to administer benzodiazepines to resolve the symptoms.
Complications associated with lidocaine overdose
- atrioventricular heart block
- ventricular tachycardia
- ventricular fibrillation
- idioventricular rhythms
- heart failure
Experts do not consider lidocaine an addictive substance, as it has no rewarding properties. However, people can still misuse it for its pain-relieving abilities.
Substance misuse support
A confidential representative is available at any time to discuss lidocaine misuse concerns by calling the SAMHSA National Helpline at 1-800-662-4357.
To learn more about lidocaine overdose and toxicity, or for immediate overdose protocols, information is available by calling the poison control hotline at 1-800-222-1222.
This section answers common questions about lidocaine overdose.
How much lidocaine is toxic?
The average toxicity level of lidocaine is 4.5 mg/kg, depending on the body’s absorption rate.
How do you reverse a lidocaine overdose?
Emergency medications such as benzodiazepines and injecting lipids into the bloodstream can help reverse a lidocaine overdose.
Can you overdose on lidocaine patches?
Lidocaine patches aim to deliver specific amounts of lidocaine into the body. Wearing too many patches or wearing a patch past the recommended amount of time could result in a lidocaine overdose.
Lidocaine is a common local anesthetic. People can administer it by injection, patches, or inhalable mist. While experts consider it very safe, lidocaine overdose is still possible.
Symptoms of toxicity will depend on the dose and route of administration. Lidocaine overdose manifests as CNS signs, including dizziness and agitation. In systemic toxicity, cardiovascular or respiratory failure is possible.
Medical professionals can successfully treat lidocaine overdose with emergency medications such as benzodiazepines and lipid therapy to help reduce concentrations of lidocaine in the body.